The Health Sciences Authority (HSA) has requested people not to take two products labeled as Chinese medicines after two elderly women fell ill after consuming it. The two products named Wan Ling Ren Sem Chin Kuo Pill and Chong Cao Dan have been marketed as traditional Chinese medicines in Malaysia, but initial analysis has revealed that these products contain undeclared western medicinal ingredients. Even though these products are not available in Singapore now, the authority believes that it can be brought to the country over the internet.
Ignorance exploited by fraudulent companies
According to the press release issued by the HSA, these products also contain potent steroid called dexamethasone. Apart from this steroid, these products also contain frusemide, a diuretic which removes excess fluids from the human body. It also has chlorpheniramine, a widely used western anti-allergy medicine.
The authority revealed that these products gained immense popularity in the Malaysian market after the makers claimed that they are made from 100% natural ingredients and are void of any kind of side effects. These companies also boasted that the medicines are very effective to treat numbness in limbs, pain and blood circulation.
The Health Sciences Authority advised people that unprescribed western medications taken over a long period of time will bring about serious health hazards.
Details of the patients
According to reports, the 70-year-old woman who took Wan Ling Ren Sem Chin Kuo Pill daily for four years developed severe breathing issues recently and was hospitalized in the Intensive Care Unit. Due to the regular intake of the medicines, she suffered from adrenal insufficiency, a chronic condition where the body fails to produce hormones resulting in weakness, low blood pressure, and joint pain.
Another elderly woman in her sixties took Chong Cao Dan weekly for three years, and finally, she developed Cushing's syndrome. The woman took these medicines to relieve muscle pain, but things did not work as expected, and she fainted two times this year. Prolonged consumption of these medicines containing steroids also worsened her problem of high blood pressure.